MAUDE Adverse Event Report: MDT KYPHON NEUCHATEL MFG KYPHON EXPRESS INFLATABLE BONE TAMP; ARTHROSCOPE

MDT KYPHON NEUCHATEL MFG KYPHON EXPRESS INFLATABLE BONE TAMP; ARTHROSCOPE
Catalog Number K15B
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 11/21/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
X-ray review: post op kyphoplasty images for l4/5 kyphoplasty provided.Balloon markers are present in l5 owing to balloon rupture.No information is provided about expansion pressure.Balloon can be ruptured if over inflated past instructions for use(ifu) recommended pressure or if pulled back against "pac" needle.Root cause: surgical technique.
 
Event or Problem Description
It was reported that on (b)(6) 2016 the patient underwent kyphoplasty at l-5.Intra-op, the balloon popped during inflation.While pulling the balloon out, some part of it remained inside the vertebral body.No patient complications were reported.
 
Additional Manufacturer Narrative
Product analysis:the reported complaint of a balloon rupture was confirmed during product evaluation.A radial tear was observed near the proximal peak of the balloon.This observation is consistent with rupture due to contact with bone splinters during instrument usage.Due to the ¿umbrella¿ effect of the radially cut ibt, the ibt was unable to be collapsed and removed from the stylus.The above observations are consistent with intraoperative instrument damage.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
KYPHON EXPRESS INFLATABLE BONE TAMP
Common Device Name
ARTHROSCOPE
Manufacturer (Section D)
MDT KYPHON NEUCHATEL MFG
pierre-à-bot 97
neuchâtel,ne 2000
CH  2000
MDR Report Key6184482
Report Number2953769-2016-00089
Device Sequence Number10946420
Product Code HRX
UDI-Device Identifier00643169103092
UDI-Public00643169103092
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K041454
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberK15B
Device Lot Number0007856652
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/10/2016
Initial Date Received by Manufacturer 11/22/2016
Supplement Date Received by ManufacturerNot provided
01/09/2017
Initial Report FDA Received Date12/18/2016
Supplement Report FDA Received Date02/03/2017
09/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age88 YR